Alert archive / Georgia / Special Weather Statements in 2023

Special Weather Statement, NWS Atlanta, GA

August 3, 2023Toombs County, Georgia

NWS Atlanta, GA issued this special weather statement at Aug 3, 2023, 9:55 PM EDT for Toombs County, Georgia. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 3, 2023, 9:55 PM EDT (01:55 UTC)
Expired
Aug 3, 2023, 10:30 PM EDT
In force
35 min
Issued by
NWS Atlanta, GA
Hail
0.00 in
Wind
40

County Toombs County, GA

The radar

The Robins AFB radar (KJGX), 123 km from the middle of the area, began a volume at 01:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Jacksonville, FL (KJAX), launched 00:00Z, 1.9 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 00:00Z on 2023-08-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 263 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 00:00Z on 2023-08-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
263 J/kg
Mixed-layer CIN
-34 J/kg
Mixed-layer LCL
1209 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
82 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

702 
WWUS82 KFFC 040155
SPSFFC

Special Weather Statement
National Weather Service Peachtree City GA
955 PM EDT Thu Aug 3 2023
 
GAZ113-040230-
Toombs GA-
955 PM EDT Thu Aug 3 2023

...A strong thunderstorm will impact portions of southern Toombs
County through 1030 PM EDT...

At 955 PM EDT, a strong thunderstorm was near English Eddy, or near
Plant Hatch, moving southeast at 25 mph.

HAZARD...Up to 40 mph wind, frequent cloud to ground lightning and 
         heavy rain.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of 
         light, unsecured objects. Heavy rain may cause temporary 
         street flooding especially in poor drainage areas.

Locations impacted include...
English Eddy, Toombs Central, Johnson Corner, New Branch, Cedar
Crossing, and Grays Landing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

A Severe Thunderstorm Watch remains in effect until 1000 PM EDT for
southeastern Georgia.

&&

LAT...LON 3194 8228 3193 8230 3195 8231 3193 8231
      3194 8238 3196 8238 3195 8239 3196 8240
      3195 8240 3197 8243 3197 8245 3198 8247
      3216 8220 3215 8219 3214 8220 3191 8223
TIME...MOT...LOC 0155Z 312DEG 23KT 3198 8229 

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this special weather statement went out at Aug 3, 8:37 PM EDT, 1 hour 18 minutes earlier.

Area forecast discussion, Aug 3, 8:37 PM EDT, 1 hour 18 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
837 PM EDT Thu Aug 3 2023

...Evening Update...

.UPDATE...
Issued at 820 PM EDT Thu Aug 3 2023

A line of showers and thunderstorms south of Macon continues to
progress southward through central Georgia. Storms embedded within
the line will be capable of producing gusty damaging winds, frequent
lightning, and heavy rainfall. A Severe Thunderstorm Watch remains
in effect for a few rows of our southern most counties as the threat
for severe weather will continue for the next couple of hours.

PoP forecast has been updated to reflect the eastward trend of
shower and thunderstorm activity in recent model guidance. Expect to
see isolated to scattered showers and thunderstorms for most of the
forecast area through the overnight hours and persisting through
Friday. Radar estimates suggest that 1 to 2.5 inches have fallen
primarily over areas across eastern Georgia today. Localized flash
flooding will need to be monitored closely throughout the next 24
hours especially if any storms begin to train over areas that
received heavy rainfall earlier today. The short term forecast
otherwise remains largely on track.

&&

.SHORT TERM...
(This afternoon through Friday)
Issued at 251 PM EDT Thu Aug 3 2023

A line of showers and thunderstorms is currently over N GA and is
expected to continue into the Atlanta metro in the next few hours.
Instability and shear looks to be on track with what the previous
forecast mentioned with PWATs still projected in the 2" range which
is above normal for this time of year. What this means is there will
be efficient rainfall producers in any areas that the storms affect.
In addition to the efficient rainfall producers this line of storms
is expected to produce damaging wind gusts in areas of higher DCAPe
which looks to be eastern GA.

Looking into tonight into tomorrow another round of showers and
thunderstorms look to fire up around 07z over the metro into central
GA and then continuing on into the early morning hours. At the
moment, models are indicating showers will stick around the columbus
area for much of tomorrow but that is highly dependent on what
happens today. Other portions of North and central GA look to dry
out for tomorrow afternoon.

Hernandez

&&

.LONG TERM...
(Saturday morning through next Wednesday)
Issued at 251 PM EDT Thu Aug 3 2023

No major changes made in the extended periods. Continued W to NWLY
Mid-Level flow from the short term will keep North and Central GA in
a very moist pattern through the middle of next week. Significant
moisture increasing across the state will keep PWATs near and over
2.0" through at least Tuesday. Multiple rounds of shortwaves riding
the ridge will bring mainly diurnally driven showers and
thunderstorms to the region with some potential for severe storms
and possible flooding. Given the potential for CAPE values over 2000
J/Kg, particularly Saturday, thunderstorms may be accompanied by
gusty/damaging winds, frequent lightning, and heavy rainfall. Also,
given the elevated PWATs, isolated and localized flooding may occur,
especially with thunderstorm training along the periphery of the
ridge. 5 day QPF totals are in the 2" to 3.5" range across the
entire state, so we definitely have the potential to see quite a bit
of precipitation through Tuesday.

01

&&

.AVIATION...
(00Z TAFS)
Issued at 749 PM EDT Thu Aug 3 2023

Cigs/vsbys expected to deteriorate to MVFR/IFR at all TAF sites
overnight returning to VFR at some locations tomorrow afternoon.
Difficult forecast with isolated/scattered SHRA/TSRA throughout
TAF cycle as latest model guidance has trended towards an eastward
shift in activity through tomorrow afternoon. SW winds will
transition to more NW by the end of the TAF cycle and increase
from 5KT or less to 10KT late tomorrow morning.

//ATL Confidence...00Z Update...
Medium confidence on SHRA/TSRA and MVFR/IFR cig timing. High
confidence on remaining elements.

KAL

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          70  88  71  89 /  60  30  30  30
Atlanta         72  88  72  92 /  60  50  20  30
Blairsville     66  81  64  86 /  50  40  20  30
Cartersville    70  87  69  91 /  50  50  20  30
Columbus        74  91  74  93 / 100  70  40  50
Gainesville     70  87  71  89 /  50  40  20  30
Macon           73  90  72  91 / 100  50  30  40
Rome            71  87  70  92 /  50  60  20  30
Peachtree City  70  88  70  91 /  60  50  30  30
Vidalia         73  89  74  89 /  70  70  40  50

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...KAL
LONG TERM....01
AVIATION...KAL
Hazardous weather outlook, Aug 3, 6:28 PM EDT, 3 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
628 PM EDT Thu Aug 3 2023

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-042230-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
628 PM EDT Thu Aug 3 2023

This Hazardous Weather Outlook is for portions of North and Central Georgia.

.DAY ONE...Tonight...

A line of thunderstorms will move through Central Georgia this
evening. Additional isolated to scattered convctive activity will
be possible areawide through the overnight hours. Some storms may
be severe with damaging winds, frequent lightning, and very heavy
rainfall. One or two brief tornadoes cannot be ruled out for west
central Georgia. Localized flash flooding is also possible with
extended periods of heavy rainfall and training thunderstorms
overnight.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday...

Scattered thunderstorms are expected each day through Wednesday,
mainly in the afternoon and evening hours. A few storms may become
strong to severe with damaging winds, frequent lightning, heavy
rainfall and localized flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested but spotters are encouraged
to submit reports of severe weather through the web by going to
weather.gov/atlanta.  Please relay any information about observed
severe weather to the NWS.

In the hours before

Special weather statement, Aug 3, 8:48 PM EDT, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
848 PM EDT Thu Aug 3 2023

GAZ086-097-109>113-040130-
Toombs GA-Wheeler GA-Telfair GA-Emanuel GA-Montgomery GA-Laurens GA-
Dodge GA-
848 PM EDT Thu Aug 3 2023

...Strong thunderstorms will impact portions of southeastern Laurens,
Toombs, south central Emanuel, southeastern Dodge, Telfair, Wheeler
and Montgomery Counties through 930 PM EDT...

At 848 PM EDT, a line of strong thunderstorms was along a line
extending from near Zaidee to near Glenwood to near Five Points, and
moving south at 35 mph.

HAZARD...40 to 50 mph wind, frequent cloud to ground lightning and
         heavy rain.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects. Heavy rain may cause temporary
         street flooding especially in poor drainage areas.

Locations impacted include...
McRae, Eastman, Lyons, Alamo, Mount Vernon, Vidalia, Helena, Lumber
City, Glenwood, Milan, Uvalda, Ailey, Rhine, Scotland, Chauncey,
Higgston, Santa Claus, Alston, Jacksonville, and Towns.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

A Severe Thunderstorm Watch remains in effect until 1000 PM EDT for
central, southeastern and east central Georgia.

&&

LAT...LON 3178 8303 3181 8309 3181 8314 3188 8320
      3221 8324 3230 8265 3221 8264 3229 8243
      3235 8241 3231 8224 3217 8218 3192 8222
      3197 8244 3196 8250 3195 8248 3195 8249
      3196 8253 3196 8257 3192 8268 3178 8286
TIME...MOT...LOC 0048Z 337DEG 32KT 3236 8250 3219 8272 3203 8319

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
Local storm report, Aug 3, 8:57 PM EDT, 58 minutes before
Preliminary Local Storm Report
National Weather Service Peachtree City GA
857 PM EDT Thu Aug 3 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 PM     Tstm Wnd Dmg     1 N Aldora              33.06N 84.18W
08/03/2023                   Lamar              GA   Amateur Radio

            Tree down on powerline.

&&
Local storm report, Aug 3, 9:00 PM EDT, 55 minutes before
Preliminary Local Storm Report
National Weather Service Peachtree City GA
900 PM EDT Thu Aug 3 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 PM     Tstm Wnd Dmg     1 E Barnesville         33.05N 84.14W
08/03/2023                   Lamar              GA   Amateur Radio

            Tree down on powerline.

&&
Local storm report, Aug 3, 9:07 PM EDT, 48 minutes before
Preliminary Local Storm Report
National Weather Service Peachtree City GA
907 PM EDT Thu Aug 3 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0659 PM     Tstm Wnd Dmg     1 WSW Browns Crossing   33.05N 83.38W
08/03/2023                   Baldwin            GA   Amateur Radio

            Tree down blocking roadway on Hwy 22 at
            Nelson Rd NW.

&&
Special weather statement, Aug 3, 9:31 PM EDT, 24 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
931 PM EDT Thu Aug 3 2023

GAZ113-040200-
Toombs GA-
931 PM EDT Thu Aug 3 2023

...A strong thunderstorm will impact portions of southern Toombs
County through 1000 PM EDT...

At 931 PM EDT, a strong thunderstorm was over Toombs Central, or 7
miles north of Plant Hatch, moving southeast at 35 mph.

HAZARD...Up to 40 mph wind, frequent cloud to ground lightning and
         heavy rain.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects. Heavy rain may cause temporary
         street flooding especially in poor drainage areas.

Locations impacted include...
South Thompson, English Eddy, Toombs Central, Ohoopee, New Branch,
Ponderosa, Rock Springs, Cedar Crossing, Johnson Corner, McNatt
Falls, and Grays Landing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

A Severe Thunderstorm Watch remains in effect until 1000 PM EDT for
southeastern Georgia.

&&

LAT...LON 3191 8225 3194 8228 3193 8230 3195 8231
      3193 8231 3193 8232 3194 8238 3196 8238
      3195 8239 3196 8240 3195 8240 3197 8243
      3197 8248 3203 8247 3214 8237 3223 8221
      3216 8218 3214 8220 3191 8223
TIME...MOT...LOC 0131Z 313DEG 29KT 3205 8233

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
Special weather statement, Aug 3, 9:55 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
955 PM EDT Thu Aug 3 2023

GAZ113-040230-
Toombs GA-
955 PM EDT Thu Aug 3 2023

...A strong thunderstorm will impact portions of southern Toombs
County through 1030 PM EDT...

At 955 PM EDT, a strong thunderstorm was near English Eddy, or near
Plant Hatch, moving southeast at 25 mph.

HAZARD...Up to 40 mph wind, frequent cloud to ground lightning and
         heavy rain.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects. Heavy rain may cause temporary
         street flooding especially in poor drainage areas.

Locations impacted include...
English Eddy, Toombs Central, Johnson Corner, New Branch, Cedar
Crossing, and Grays Landing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

A Severe Thunderstorm Watch remains in effect until 1000 PM EDT for
southeastern Georgia.

&&

LAT...LON 3194 8228 3193 8230 3195 8231 3193 8231
      3194 8238 3196 8238 3195 8239 3196 8240
      3195 8240 3197 8243 3197 8245 3198 8247
      3216 8220 3215 8219 3214 8220 3191 8223
TIME...MOT...LOC 0155Z 312DEG 23KT 3198 8229

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 8:03 PM EDTSpecial Weather StatementFFCSchley, Webster27 min
Aug 3, 8:25 PM EDTSevere Thunderstorm WarningFFCDodge, Emanuel, Johnson, Laurens, Montgomery, Treutlen and 1 more50 min
Aug 3, 8:29 PM EDTSpecial Weather StatementFFCCrisp, Dooly, Pulaski, Wilcox46 min
Aug 3, 8:31 PM EDTSpecial Weather StatementFFCSumter44 min
Aug 3, 8:48 PM EDTSpecial Weather StatementFFCDodge, Montgomery, Telfair, Toombs, Wheeler42 min
Aug 3, 9:31 PM EDTSpecial Weather StatementFFCToombs29 min
Aug 4, 4:11 PM EDTSpecial Weather StatementFFCLaurens34 min
Aug 4, 5:24 PM EDTSpecial Weather StatementFFCMontgomery, Toombs36 min

Nearby

Special Weather Statements in Georgia, 2023Every special weather statement in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.